Prednisone is like that sweet talking bad boy that you keep going back to even though you know he is going to break your heart.
I’ve been on 25mg of prednisone for a week now. So for the last five days I’ve been on a pain holiday. Let me be clear though – I haven’t been pain free. The pain has been mild. It has still been constant – particularly in my hands and feet – but mild. A ”4” on my pain scale. Which, for me, is awesome!
I have been sleeping at night. All night. Pain has not woken me once. I have not walked around and around the kitchen trying to loosen up my stiff aching joints while I heat up my wheat bags. The microwave has been quiet after 9pm.
This is what it was like in the very beginning. The first few weeks… Before it hit with a vengeance and knocked me down hard. Back when I had mild RA. I found it hard then, but it is blissful to me now. Five years of perspective in action.
But back to the point. I have been feeling pretty darn good, comparatively. From not being able to walk to the bathroom, to back in the gym jogging on the treadmill. This is the power of prednisone, its seductive charm.
But like all bad boys, there’s a catch. The side effects are kicking in.
Today my head is aching. There is pressure behind my eyes, and my vision is blurred around the periphery. I have heart palpitations, and my blood pressure is right up. Lying here on the couch, my resting heart rate is around 95 beats per minute. It’s usually about 65.
Prednisone is starting to mess me up. Again. And here’s the cool thing. I can’t just stop taking it. Even though it has only been a week, that’s long enough for my body’s ability to make its own cortisol to have become impaired. I need to taper off slowly to allow my adrenal glands to recover.
Which means these side effects will now continue for a while. As I lower the dose, they should lessen. I don’t know at what dosage the headache will fade. The pressure in my eyes is probably more of a problem. My vision is not so good right now. Not a lot of point visiting my GP – I know what he will say.
Something along the lines of ‘the prednisone is messing you up’ only in medical words with more syllables.
So tomorrow I will drop down to 20mg. What will that do to my pain levels? You wouldn’t think much. But past experience says I will be feeling considerably more pain, and still have a whole bunch of side effects.
I could do a fast taper, but the last time i did that, the quick reduction brought on a bipolar episode. A few days of mania, followed by a few days of the darkest depression I have ever experienced. I will not risk that again. This taper will be slow. A slow farewell to my seductive bad boy. Until we meet again…
Nooooooooooooo! I was hoping the pred would be okay and give you a break. I hope going down to 20mg helped today or will help soon. 🙁
Thanks a lot for writing “Prednisone for Rheumatoid Arthritis – when the
side effects start to outweigh the benefits | Arthritic Chick”.
Imight definitely end up being back again for
far more browsing and commenting here in the near future.
Thanks a lot, Bruce
Sounds awful. But even if you can endure prednisolone in the short term, the long term side effects are enough to put anyone off. Great pain relief but bad news for your bones. After two decades on low level pred (3-10 mg/day) I now have osteopenia and so many fractures that scans and xray reports usually omit the actual number! I’ve been of it for two weeks and am pretty sore to put it mildly…but determined not to go back 🙂
Congrats on getting off prednisolone…its a very hard thing to do. And after two decades? wow! And you’re a case in point in regards to long term side effects. Sorry that you have to deal with that now. What meds are you on now? I hope it will kick in and reduce your pain. The temptation to take the dreaded pred when the pain gets bad is huge. You’re very strong, Kat…good luck!